Dose is important, as the literature with which I am currently familiar shows that hair-loss as a side effect is dose-dependent (and *reversible*). My understanding is that it's quite an uncommon problem, at least on lower doses of the drug (2 tablets/day, for example).
I'm not a medical doctor, but rather a PhD student in the life sciences with a pretty decent working knowledge of physiology and pharmacology. I realize that I'm no authority on any of this stuff, but I think it's very likely that GI flare-ups are a much more common culprit for hair loss than mesalamine. If that is in fact the case, effective mesalamine treatment should mitigate (not necessarily stop) excess hair loss stemming from GI stress.
I'm a 25 year old male. about 2-3 months ago, I noticed that I was shedding excess hair. Because it seemed to be coinciding with fluctuations in my apparent GI health, I scheduled appointments with both a dermatologist and a gastroenterologist.
I met with the dermatologist first, and have been taking finasteride (~1mg daily), eating more protein, taking a biotin supplement (biotin forte w/ zinc - 3mg x 2 daily), taking a lysine supplement (500mg x 2 daily), and taking a multivitamin (currently some crap from Kroger, should probably change that soon). I'm also trying to be sure to get a solid intake on iron (don't go overboard on that one, though, it can be harmful!). It supposedly takes at least 3 months to tell if finasteride (aka propecia, proscar, etc) is working. I sometimes think I can tell, and sometimes I'm not so sure.
I met with the gastroenterologist about 2 weeks ago, and have been taking Lialda (2.4mg daily) since then. I did notice that it seemed to be causing headaches for the first 7-10 days, and it coincided with (maybe caused?) worse diarrhea/urgency problems for the first 3-5 days. If these actually were side effects of the drug, they're gone now.
It does seem that I am noticing fewer small (immature) hairs being lost since starting my dermatologist-inspired regimen. I suppose I haven't been taking Lialda long enough to notice if it's exacerbating the excess shedding, but I will be sure to post here if I believe it is.
Maybe I'm just an optimist, but I'm expecting to see significant thickening of my hair over the next 6-9 months. Whether it's from lowered DHT levels (thanks to finasteride), or a Lialda-aided gradual recovery from GI flare-up-induced telogen effluvium, I don't really care.